Introduction The Sequential Organ Failure Assessment (SOFA) score is an effective triage marker following single time point paracetamol (acetaminophen) overdose,1 but has not been evaluated following staggered paracetamol overdose. The aims of this study were to evaluate the prognostic accuracy of the SOFA score in a cohort of severe acute liver injury patients following staggered paracetamol overdose.
Methods Time-course analysis of 50 staggered paracetamol overdoses admitted to a tertiary liver centre. Individual laboratory samples were correlated with the corresponding clinical parameters in relation to time from admission, and the daily SOFA score calculated.
Results A total of 39/50 (78%) patients developed hepatic encephalopathy, and therefore acute liver failure. The area under the SOFA receiver operator characteristic for death/liver transplantation was 87.4 (95% CI 73.2 to 95.7), 94.3 (95% CI 82.5 to 99.1), and 98.4 (95% CI 84.3 to 100.0) at 0, 24, and 48 h respectively post-admission. A SOFA score of <6 at tertiary care admission predicted survival with a sensitivity of 100.0% (95% CI 76.8% to 100.0%) and specificity of 58.3% (95% CI 40.8% to 74.5%), compared with 85.7% (95% CI 60.6% to 97.4%) and 75.0% (95% CI 65.2% to 79.5%) respectively for the modified Kings College criteria. Only 2/21 patients with an admission SOFA score <6 required renal replacement therapy or intracerebral pressure monitoring. SOFA significantly outperformed the Model for End-stage Liver Disease at 0 (p=0.0013), 24 (p=0.0001) and 48 h (p=0.0193) following admission.
Conclusion A SOFA score <6 at tertiary care admission following a staggered paracetamol overdose carries a high negative predictive value. The SOFA score could improve triage of high risk staggered paracetamol overdose patients.
Competing interests None declared.
Reference 1. Craig DG, Reid TW, Martin KG, et al. The systemic inflammatory response syndrome and sequential organ failure assessment scores are effective triage markers following paracetamol (acetaminophen) overdose. Aliment Pharmacol Ther 2011;34:219–28.